Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 40, NWS Lake Charles, LA

June 18, 2015Newton County, Texas; Vernon Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Jun 18, 2015, 1:09 AM CDT for Newton County, Texas; Vernon Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2015, 1:09 AM CDT (06:09 UTC)
Expired
Jun 18, 2015, 4:00 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Vernon Parish, LA, Newton County, TX

The radar

The Ft Polk radar (KPOE), 49 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2015-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2151 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2015-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2151 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WGUS54 KLCH 180609
FFWLCH
LAC115-TXC351-180900-
/O.NEW.KLCH.FF.W.0040.150618T0609Z-150618T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
109 AM CDT THU JUN 18 2015

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...
  NORTHEASTERN NEWTON COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 400 AM CDT
    
* AT 106 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. 3 TO 5 INCHES OF RAIN HAVE 
  FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LEESVILLE...ANACOCO...TOLEDO BEND DAM...NEW LLANO...HORNBECK...
  KURTHWOOD...BURR FERRY AND MAYFLOWER.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3104 9332 3103 9375 3117 9370 3118 9360
      3117 9358 3120 9354 3124 9355 3125 9354
      3127 9354 3128 9344 3136 9339 3136 9303

$$

LANDRENEAU

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 11:55 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 17, 11:55 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1155 PM CDT WED JUN 17 2015

.DISCUSSION...
18/06Z TAF ISSUANCE.

&&

.AVIATION...
A PERSISTENT SWATH OF HEAVY RAIN CONTINUES ACROSS SE TX INTO W
CNTL LA. THIS ACTIVITY HAS NOT BEEN AFFECTING THE TAF SITES...BUT
A FEW SHRA ARE STILL POSSIBLE NEAR BPT AND AEX OVERNIGHT.
OTHERWISE...EXPECT VFR CONDITIONS TO PREVAIL WITH BRIEF MVFR CIGS
POSSIBLE TOWARD DAYBREAK. RIDGING BUILDING IN ALOFT FROM THE EAST
WILL LIMIT CONVECTIVE DEVELOPMENT THURSDAY...WITH JUST A FEW SHRA
OR TSRA POSSIBLE NEAR BPT AND SLY WINDS CONTINUING. 24

&&

.PREV DISCUSSION... /ISSUED 1026 PM CDT WED JUN 17 2015/

UPDATE...
STORMS CONTINUING TO TRAIN ACROSS SOUTHEAST TEXAS WITH RADAR
ESTIMATES IN SOME LOCATIONS FROM FOUR TO EIGHT INCHES. THIS
SWATH EXTENDS FROM SOUTH OF CHINA IN SOUTHEAST TEXAS NORTHEAST
TO KURTHWOOD IN SOUTHWEST LOUISIANA. THIS ACTIVITY LOOKS TO
CONTINUE INTO THE OVERNIGHT HOURS. ZONES HAVE BEEN UPDATED TO
REFLECT STORM ACTIVITY CONTINUING IN THIS LOCATION WHILE SOUTH
CENTRAL LOUISIANA IS LOOKING AT A QUIET OVERNIGHT. 19

PREV DISCUSSION... /ISSUED 654 PM CDT WED JUN 17 2015/

DISCUSSION...
18/00Z TAF ISSUANCE.

AVIATION...
A LARGE RAINBAND EXTENDS FROM NEAR HOUSTON/GALVESTON NE TOWARD
RUSTON LA. ALTHOUGH THE HEAVIEST RAINFALL IS OCCURRING WEST OF THE
BPT AND AEX TAF SITES...THESE SITES COULD STILL SE SOME EFFECTS
FM SHRA ALONG THE EDGE OF THIS BAND...WITH BRIEF HEAVY RAIN...WIND
GUSTS TO 25 KT AND CIGS/VSBY LOWERING TO IFR THROUGH 02Z. HI-RES
GUIDANCE INDICATES THIS BAND WILL DIMINISH DURING THE EVENING BUT
KEPT VCSH AT BPT OVERNIGHT FOR ANY LINGERING SHRA. OTHERWISE...VFR
SHOULD PREVAIL INTO TOMORROW WITH LOW MVFR CIGS BRIEFLY DEVELOPING
TOWARD DAYBREAK. CONVECTION EXPECTED TO BE LIMITED ON
THURSDAY ACRS LA...BUT INCLUDED VCTS AT BPT DUE TO LINGERING
BANDS OF MOISTURE STREAMING NE ACRS TX. GUSTY SELY WINDS WILL
RETURN TOMORROW...DIMINISHING TO 5-10 KT TONIGHT. 24

PREV DISCUSSION... /ISSUED 349 PM CDT WED JUN 17 2015/

DISCUSSION...TROPICAL DEPRESSION BILL NOW ADVANCING NORTH ACROSS
THE DALLAS/FT. WORTH AREA. FEATURE HAS GENERATED CONSIDERABLE
TRAINING SHOWER ACTIVITY AND A FEW THUNDERSTORMS OVER SOUTHEAST
TEXAS THROUGH THE DAY. RAINFALL TOTALS OF 1 TO 2 INCHES HAVE BEEN
COMMON...WITH ISOLATED POCKETS OF 3 TO 5 INCHES. A FEW FLASH FLOOD
WARNINGS HAVE BEEN REQUIRED. HAVE BEGUN SEEING A WEAKENING OF
CONVECTION...WITH REFLECTIVITY TAKING ON MORE OF A STRATIFORM
LOOK. DOWNWARD TREND IS EXPECTED TO CONTINUE THROUGH THE LATE
AFTERNOON.

REMNANTS OF SYSTEM WILL CONTINUE A NORTHWARD ADVANCE OVERNIGHT
INTO OKLAHOMA...TURNING NORTHEASTERLY THURSDAY AND TRACKING INTO
THE MID-MISSISSIPPI FRIDAY. WHAT HAS BEEN IMPRESSIVELY HIGH
TROPICAL PWAT VALUES ACROSS OUR AREA...WILL CONTINUE TAPERING OFF
TO MORE SEASONAL VALUES IN THE WAKE OF BILL. SUFFICIENT MOISTURE
HOWEVER WILL REMAIN ACROSS THE AREA... ALONG WITH A WEAKNESS
ALOFT...TO MAINTAIN A CHANCE FOR SHOWERS AND THUNDERSTORMS
THROUGH THE REMAINDER OF THE WEEK.

MARINE...SOUTHERLY WINDS WILL CONTINUE TO WEAKEN OVER THE NEAR
COASTAL WATERS AS THE REMNANTS OF BILL CONTINUES TO MARCH FURTHER
NORTH OF THE AREA. THE SUBTROPICAL HIGH WILL BECOME REESTABLISHED
RESULTING IN LIGHT TO SOMETIMES MODERATE ONSHORE FLOW THROUGH THE
REMAINDER OF THE FORECAST.

23

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  74  91  74  91 /  60  30  10  30
LCH  77  89  76  89 /  20  20  10  30
LFT  75  89  75  89 /  10  20  10  30
BPT  77  89  76  89 / 100  30  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 17, 10:00 AM CDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1000 AM CDT WED JUN 17 2015

GMZ432-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-
259>262-181500-
CALCASIEU LAKE-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-
EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
1000 AM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...EAST CENTRAL TEXAS
AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

RAIN CHANCES WILL VARY GREATLY ACROSS THE AREA TODAY. ACROSS
SOUTHEAST TEXAS...WIDESPREAD SHOWERS AND STORMS WILL DEVELOP BY
THE AFTERNOON AS DEEP MOISTURE CONTINUES TO BE PULLED INTO THE
REMAINS OF BILL...MOVING NORTHWARD ACROSS NORTHEASTERN TEXAS.
SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH PERIODIC BRIEF HEAVY
DOWNPOURS CAN BE EXPECTED. A POTENTIAL FOR URBAN AND SMALL STREAM
FLOODING WILL BE POSSIBLE...AND CANNOT RULE OUT MORE SIGNIFICANT
FLOODING ISSUES SHOULD TRAINING SHOWERS AND THUNDERSTORMS SET UP
OVER ONE PARTICULAR AREA. RAIN CHANCES WILL TREND DOWNWARD ACROSS
SOUTHWEST LOUISIANA...WITH JUST A SLIGHT CHANCE OF SHOWERS OR
STORMS EXPECTED ACROSS THE ATCHAFALAYA BASIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE SEASONAL RAIN CHANCES ARE EXPECTED THROUGH MUCH OF THE
REMAINDER OF THE FORECAST PERIOD WITH SCATTERED DAILY SHOWERS AND
STORMS. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SOUTHEAST TEXAS.

GMZ430-435-450-452-455-470-472-475-181500-
SABINE LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
1000 AM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THIS MORNING OVER THE
GULF WATERS WEST OF CAMERON. WINDS AND SEAS ARE EXPECTED TO
DIMINISH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 17, 8:29 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
829 PM CDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     FLASH FLOOD      BEAUMONT                30.09N 94.14W
06/17/2015                   JEFFERSON          TX   DEPT OF HIGHWAYS

            TEXAS DEPARTMENT OF TRANSPORTATION IN BEAUMONT REPORTS
            FRONTAGE ROAD IN FRONT OF HOME DEPOT IS FLOODED.
            ADDITIONALLY THE UNDERPASS ON MARTIN LUTHER KING DRIVE AT
            FRANKLIN IS FLOODED

&&

DJONES
Local storm report, Jun 17, 8:42 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
842 PM CDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     FLASH FLOOD      BUNA                    30.44N 93.96W
06/17/2015                   JASPER             TX   BROADCAST MEDIA

            KJAS RADIO REPORTS THAT JASPER COUNTY SHERIFF DEPUTIES
            ARE CURRENTLY INVOLVED IN NUMEROUS HIGH WATER RESCUE
            OPERATIONS IN AND AROUND BUNA. ADDITIONALLY...THEY REPORT
            THAT MOST HOUSES BUSINESSES AND CHRUCHES ON THE EAST SIDE
            OF HWY 96 HAVE WATER IN THEM.

&&

DJONES
Local storm report, Jun 17, 10:08 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1008 PM CDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     FLASH FLOOD      SOUR LAKE               30.14N 94.40W
06/17/2015                   HARDIN             TX   PUBLIC

            PUBLIC REPORTS ONE INCH OF WATER IN A RESIDENTIAL HOME IN
            SOUR LAKE

&&

DJONES
Local storm report, Jun 17, 10:58 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1058 PM CDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     FLASH FLOOD      BUNA                    30.44N 93.96W
06/17/2015                   JASPER             TX   BROADCAST MEDIA

            KBMT REPORTS THAT FLOODWATERS HAVE REACHED A COMMERCIAL
            OIL VAT AT THE PRECINCT 4 BARN IN JASPER COUNTY AND TEH
            VAT BEGAN TO OVERFLOW. A SANDBAG BARRIER AROUND THE SPILL
            WAS BEING ERECTED AND STATE ENVIRONMENTAL OFFICIALS WERE
            BEING NOTIFIED.

&&

DJONES
Local storm report, Jun 17, 11:03 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1103 PM CDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     FLASH FLOOD      EVADALE                 30.34N 94.06W
06/17/2015                   JASPER             TX   BROADCAST MEDIA

            FM 1131 AND FM 105 IN EVADALE ARE IMPASSABLE DUE TO
            FLOODING.

1039 PM     FLASH FLOOD      BUNA                    30.44N 93.96W
06/17/2015                   JASPER             TX   BROADCAST MEDIA

            COUNTY ROADS 606,607,608,725 AS WELL AS FM ROADS 1004 TO
            THE TYLER COUNTY LINE ARE IMPASSABLE DUE TO FLOODING.

1039 PM     FLASH FLOOD      KIRBYVILLE              30.66N 93.90W
06/17/2015                   JASPER             TX   BROADCAST MEDIA

            HERNDON, MAIN ST, 2ND AVE, 3RD ST, AND FM 252 ARE
            IMPASSABLE DUE TO FLOODING.

&&

DJONES
Local storm report, Jun 17, 11:06 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1106 PM CDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     FLASH FLOOD      BUNA                    30.44N 93.96W
06/17/2015                   JASPER             TX   BROADCAST MEDIA

            KBMT REPORTS KELLY CREEK OVERFLOWING ACROSS REESE ROAD.

&&

DJONES

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:20 PM CDTFlash Flood Warning EmergencyLCHHardin, Jasper, Newton, Orange3 hr
Jun 17, 7:44 PM CDTFlash Flood WarningLCHJefferson91 min
Jun 17, 8:27 PM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Orange63 min
Jun 17, 8:41 PM CDTFlash Flood WarningLCHNewton94 min
Jun 17, 9:28 PM CDTFlash Flood WarningLCHHardin, Jefferson, Orange3 hr
Jun 17, 9:49 PM CDTTornado WarningLCHJasper, Newton26 min
Jun 17, 10:10 PM CDTFlash Flood WarningLCHHardin, Jasper, Newton3 hr
Jun 17, 10:15 PM CDTFlash Flood Warning EmergencyLCHJasper, Newton3 hr
Jun 17, 10:16 PM CDTTornado WarningLCHJasper, Newton30 min
Jun 18, 1:04 AM CDTAreal Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange, Tyler42 hr
Jun 18, 5:00 AM CDTFlash Flood WatchLCHHardin, Jasper, Newton, Tyler26 hr
Jun 18, 5:04 AM CDTRiver Flood WarningLCHNewton7 days
Jun 18, 9:07 AM CDTRiver Flood WarningLCHJefferson, Orange7 days
Jun 18, 1:11 PM CDTRiver Flood WarningLCHHardin3 days

Nearby

Flash Flood Warnings in Texas, 2015Flash Flood Warnings in Louisiana, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.